NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 14, 5:43 AM CST, 47 minutes earlier.
Area forecast discussion, Feb 14, 5:43 AM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
543 AM CST Sun Feb 14 2021
.UPDATE...
Updated for 12Z aviation discussion
&&
.AVIATION...
12Z TAF discussion:
Poor flying conditions will continue through the TAF period.
Ceilings will remain MVFR to IFR across the area though LIFR is
not out of the question either. Moisture will combine with cold
temperatures to bring -FZRA and some sleet potential this
afternoon into the evening for most TAF sites(exception may be
KHBG/KPIB). There should be a break in precipitation before the
main winter storm moves across from the west after 06Z tonight.
This will bring more significant accumulation of FZRA, PL and SN
to the entire area. Winds will be gusty out of the north during
this time as well with sustained speeds around 10-15kts and some
gust to near 25-30kts at times. /28/
&&
.DISCUSSION...
Today and tonight...
Another cold day is on tap for the region ahead of our big winter
storm expected later tonight into Monday. The ArkLaMiss region
remains under southwest flow aloft as a large longwave trough digs
south across the Desert Southwest. A 1045mb surface high across the
Northern Plains has helped to funnel cold air south across the
region. The pressure gradient remains tight across our area, which
will keep northerly winds rather breezy through today. With
temperatures likely not moving much at all, continued cloud cover
and these northerly winds, conditions will feel raw once again. Wind
chills will be in the single digits across the Delta to the 20s
along and southeast of the Natchez Trace corridor. This cold air
will continue into tonight with lows in the teens across the
northwest part of the forecast area to the low 20s along the Natchez
Trace corridor to just below freezing in the Pine Belt.
The big concern today other than the cold temperatures will be the
threat once again for freezing rain across the area. A shortwave
embedded in the overall trough will swing up toward our region.
Along with it will come moisture and with temperatures already below
or near freezing, this will spell more freezing rain for the region.
Hi-res models had hinted at some of this moisture/precipitation
moving into the region from the south/southwest prior to daybreak.
There are some light radar returns to our west currently. The bulk
of the precipitation will move north/northeast through the
afternoon. Forecast soundings indicate that this will be mostly
freezing rain through the afternoon. However, as the column
saturates and cools, there will be some sleet mixing in as well by
late afternoon into the evening hours. With how cold conditions have
been over the last few days, this round of freezing rain may
actually be more impactful as roads should be cooler and it may not
take as much precipitation to cause travel issues. The current
Winter Storm Warning should handle this part of the event as this
warning begins at 18Z today, and the bulk of the precipitation
should occur after this. As models continue to come in colder, this
threat for freezing rain/sleet today has expanded farther south and
east and will adjust the elevated risk for this in the HWO/graphics
accordingly.
There will be some chance for light freezing drizzle through the
evening outside of the bulk of the precipitation today. After this,
comes the main winter storm. Precipitation will begin to affect the
region after 06Z tonight and continue through Monday. The bulk of
this event will be described below but a mix of freezing rain, sleet
and some snow will begin to impact the Delta between midnight and
3am with the remainder of the the I-55 corridor by 6am. It is a good
idea for all residents to be prepared earlier today than later for
this winter storm and stretch of brutal cold as conditions should
deteriorate through the day today and into tonight. /28/
Monday through late week:
A significant winter storm followed by historic cold will continue
to be the primary focus for the forecast period. Another round of
winter weather will be possible across at least northwest portions
of the area Wednesday into Thursday. Temperatures will finally warm
with drying conditions by late week.
Monday winter storm:
The forecast period starts off Monday morning with a significant
winter storm ramping up across much of the area. A potent shortwave
trough will eject out of the Rio Grande Valley today and into the
area early Monday morning. Surface low pressure is forecast to lift
northeast through the Gulf and into southeast Alabama and western
Georgia. A robust precipitation shield will overspread the entire
area atop a shallow layer of surging arctic air as a 1040mb high
remains centered over the Midwest. This will set the stage for a
significant and dangerous winter storm with all precipitation types
in play. Model guidance has continued to struggle with the strength
of the shallow arctic air, so its no surprise that early morning
runs have come in colder. Also of concern is the continued wetter
trend with liquid equivalent precipitation of 0.75-1.25", much of
which will fall entirely as wintry weather. The primary changes were
to increase ice and snow/sleet accumulations as well as expand the
winter storm warning to encompass the entire CWA as the colder trend
will likely support warning level ice accretion across the I-59
corridor. As such, the significant and elevated threat areas were
also nudged further southeast. The following paragraphs will discuss
area specific impacts and accumulations in more detail.
Southeast Mississippi (roughly along and southeast of a line from
Brookhaven to Macon): Precipitation may start as a brief period of
cold rain Monday morning, especially along the Hwy 98 corridor, but
should quickly transition to freezing rain with some sleet possibly
mixing in at the end of the event as the shallow sub-freezing layer
deepens. Warning level ice accretion (0.25") will be possible along
the I-59 corridor with higher totals approaching or exceeding 0.5" a
row or two of counties further northwest of I-59. If the cold trend
continues, a colder scenario would push greater ice accretion into
the I-59 corridor with more sleet to the northwest. The expected ice
accretion combined with very cold surface temperatures will result
in dangerous travel conditions with roads potentially impassable. In
addition, numerous trees will be downed with power outages
potentially lasting for several days.
Natchez Trace Corridor (Natchez to Jackson to Columbus):
Temperatures will stay below freezing for the duration of the event
with all precipitation falling as some form of winter weather. The
event will start off as freezing rain before transitioning to sleet
with snow possibly mixing in on the back end of the precipitation
shield as the depth of cold air gradually deepens. Ice accretion
will likely approach 0.25" with upwards of 0.5" possible depending
on how long precipitation stays freezing rain before transitioning
to sleet. Up to 1" of sleet and snow accumulation will be possible
with higher amounts nearing 3" not out of the question, especially
towards the Delta and if sleet becomes the predominate precipitation
type. Temperatures well into the 20s will result in very efficient
ice accretion on all surfaces, including roads. This will make
travel dangerous if not impossible, especially as sleet mixes in and
further coats roadways. Downed trees and power outages will also be
possible, especially if greater ice accretion is realized. Power
outages could last for several days.
Northeast Louisiana, southeast Arkansas and the Mississippi Delta:
Precipitation will likely start as a brief period of freezing rain
before quickly transitioning to sleet and then all snow. Ice
accretion will generally be 0.1-0.25" depending on how quickly
precipitation transitions to sleet. Very efficient icing is expected
with very cold surface temperatures in the low 20s to upper teens.
This will create a quick glaze of ice on all surfaces, including
roads. The majority of precipitation will fall as sleet and snow.
Snow-to-liquid ratios will be quite high, in the 90th percentile,
owing to very cold temperatures. This won't be the typical wet snow
we see in the Deep South and will support higher snow totals of 3-
6". If precipitation transitions to snow sooner accumulations could
exceed 6", especially over the upper Delta. Dangerous travel
conditions are expected here as well with roads potentially becoming
impassable. Power outages from ice will be possible, but not as
great of a concern with precipitation falling as mainly sleet and
snow.
Early week historic cold:
A historically cold arctic airmass will continue to surge into the
area Monday into Tuesday with temperatures plummeting across the
entire area. Daytime highs on Monday will be in the teens over the
upper Delta with low to mid 20s towards the Natchez Trace corridor
and a small strip of low 30s along the I-59 corridor. The coldest
portion of the period will be Tuesday morning with widespread single
digits along and northwest of a line from Natchez to Jackson to
Columbus. Low teens are expected over the remainder of the area.
Wind chills will be brutal and well into the single digits across
the entire area. Values near and below zero are expected across
northwest portions of the area, especially over the Delta. Given the
continued trend for colder temperatures have also expanded the
extreme and significant threat areas in the HWO/graphics further
southeast. Temperatures will not reach freezing across much of the
area Tuesday with the best chances to nudge above the freezing mark
confined to the I-59 corridor. Another cold night will be in store
heading into Wednesday morning with widespread overnight lows in the
teens with low 20s over southeast Mississippi.
Mid week winter weather:
Active winter weather will continue into the middle of the week as
yet another potent shortwave trough dives through the Great Basin on
Tuesday and ejects through the Rio Grande Valley and into the area
Wednesday into Thursday. Guidance and their respective ensembles are
in strong agreement that his system will be accompanied by hefty
precipitation, but the temperature forecast remains less certain.
High latitude blocking over northern Canada will break down with the
core of the arctic air retreating back into Canada. However,
sufficiently cold air for another round of wintry weather will
remain nearby, especially across the Delta. Guidance is quick to
bring warm air advection back into the area Wednesday on the nose of
a strengthening low-level jet. Surface trajectories will remain
northerly over at least the northern third of the area which will
maintain a connection to the source of cold air across the Midwest.
Furthermore, much of the warming Wednesday will go into melting ice
and snow from Monday's winter storm. This will further hold
temperatures in check and could limit the degree of warming that is
eventually realized. The highest ensemble probabilities for
temperatures to remain below freezing Wednesday into Thursday will
be over the Delta and this is also where WPC has the best
probabilities for additional ice and sleet accumulations. Given the
potential for another round of wintry weather will go ahead and
introduce elevated and limited threats for ice accumulations across
the Delta. Ultimately, the southeast extension of ice will depend on
how cold we get early next week and how much airmass moderation, if
any, occurs by Wednesday. Further adjustments to this forecast are
likely and the reader is strongly encouraged to stay abreast of the
latest forecast as this second event nears.
Late week:
A gradual warming trend will finally return to the area Friday into
next weekend. Temperatures will initially start off cold with
overnight lows in the 20s and highs in the low to mid 40s. Highs are
forecast to return to more seasonable values with low to upper 50s by
Saturday and 60s on Sunday. This dry and much warmer weather will be
much welcomed following this week's gauntlet of winter storms and
dangerous cold. /TW/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 32 21 25 10 / 50 48 100 10
Meridian 34 26 32 13 / 10 25 100 10
Vicksburg 27 18 23 8 / 54 67 100 10
Hattiesburg 38 30 35 15 / 11 16 100 10
Natchez 30 20 24 10 / 41 68 100 10
Greenville 23 14 19 5 / 55 73 100 10
Greenwood 25 16 21 7 / 59 62 100 10
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Winter Storm Warning from noon today to 6 AM CST Tuesday for
MSZ018-019-025>066-072>074.
LA...Winter Storm Warning from noon today to 6 AM CST Tuesday for
LAZ007>009-015-016-023>026.
AR...Winter Storm Warning from noon today to 6 AM CST Tuesday for
ARZ074-075.
&&
28Hazardous weather outlook, Feb 14, 5:44 AM CST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
544 AM CST Sun Feb 14 2021
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>030-032>038-
040>044-047-048-053-059-151145-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Choctaw-
Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Warren-Hinds-Claiborne-Jefferson-
544 AM CST Sun Feb 14 2021
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and southwest Mississippi.
.DAY ONE...Today and Tonight
ICE ACCUMULATION
THREAT...Elevated
TIMING...Today
Light accumulations of freezing rain are likely this morning
through this afternoon. Ice covered roads and bridges are also
likely, and difficult travel conditions are expected. Some tree
limbs may break and sporadic power outages will be possible.
(https://www.weather.gov/images/jan/graphicast/3.png)
ICE ACCUMULATION
THREAT...Significant
TIMING...Tonight
DANGEROUS COLD
THREAT...Extreme
TIMING...Tonight
As Arctic air pushes into the region over the next few days, the
threat of significant impacts from dangerous cold and winter
weather will increase. A Winter Storm will bring significant
accumulations of ice, sleet, and snow to much of the area,
especially northeast Louisiana, southeast Arkansas, and much of
western, central, and northern Mississippi. The greatest threats
from accumulating ice, sleet, and snow will be from early Monday
morning through Monday night, spreading from west to east through
the day. Extremely dangerous cold temperatures and wind chills
are also expected to impact the region with this Winter Storm and
continue into at least the middle of this week. Temperatures as
low as 5 to 15 degrees are likely at times, and wind chills as
low as the single digits above and single digits below Zero are
likely at times. Temperatures in some areas will not warm above
freezing for a few days. The coldest night is likely to be Monday
night into Tuesday morning. Residents and travelers in the
ArkLaMiss region should continue to monitor closely for updates
to this developing Winter Storm event.
(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Monday through Saturday
An intrusion of arctic air and ongoing winter storm will continue
Monday into Tuesday morning. See above text for more information.
(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/2.png)
Another storm system will move into the area Wednesday into
Thursday and will bring the potential for another round of
accumulating ice to the Delta.
(https://www.weather.gov/images/jan/graphicast/4.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.
MSZ031-039-045-046-049>051-054>057-060>065-072-151145-
Lowndes-Noxubee-Neshoba-Kemper-Rankin-Scott-Newton-Copiah-Simpson-
Smith-Jasper-Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-
Covington-Marion-
544 AM CST Sun Feb 14 2021
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, northeast Mississippi, and
south central Mississippi.
.DAY ONE...Today and Tonight
ICE ACCUMULATION
THREAT...Elevated
TIMING...Today
Light accumulations of freezing rain are likely this morning
through this afternoon. Ice covered roads and bridges are also
likely, and difficult travel conditions are expected. Some tree
limbs may break and sporadic power outages will be possible.
(https://www.weather.gov/images/jan/graphicast/3.png)
ICE ACCUMULATION
THREAT...Significant
TIMING...Mainly Tonight
DANGEROUS COLD
THREAT...Significant
TIMING...Tonight
As Arctic air pushes into the region over the next few days, the
threat of significant impacts from dangerous cold and winter
weather will increase. A Winter Storm will bring significant
accumulations of ice, sleet, and snow to much of the area,
especially northeast Louisiana, southeast Arkansas, and much of
western, central, and northern Mississippi. The greatest threats
from accumulating ice, sleet, and snow will be from early Monday
morning through Monday night, spreading from west to east through
the day. Extremely dangerous cold temperatures and wind chills
are also expected to impact the region with this Winter Storm and
continue into at least the middle of this week. Temperatures as
low as 5 to 15 degrees are likely at times, and wind chills as
low as the single digits above and single digits below Zero are
likely at times. Temperatures in some areas will not warm above
freezing for a few days. The coldest night is likely to be Monday
night into Tuesday morning. Residents and travelers in the
ArkLaMiss region should continue to monitor closely for updates
to this developing Winter Storm event.
(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Monday through Saturday
An intrusion of arctic air and ongoing winter storm will continue
Monday into Tuesday morning. See above text for more information.
(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/2.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.
MSZ052-151145-
Lauderdale-
544 AM CST Sun Feb 14 2021
This hazardous weather outlook is for portions of east central
Mississippi.
.DAY ONE...Today and Tonight
ICE ACCUMULATION
THREAT...Elevated
TIMING...Today
Light accumulations of freezing rain are likely this morning
through this afternoon. Ice covered roads and bridges are also
likely, and difficult travel conditions are expected. Some tree
limbs may break and sporadic power outages will be possible.
(https://www.weather.gov/images/jan/graphicast/3.png)
ICE ACCUMULATION
THREAT...Elevated
TIMING...Mainly Tonight
DANGEROUS COLD
THREAT...Significant
TIMING...Tonight
As Arctic air pushes into the region over the next few days, the
threat of significant impacts from dangerous cold and winter
weather will increase. A Winter Storm will bring significant
accumulations of ice, sleet, and snow to much of the area,
especially northeast Louisiana, southeast Arkansas, and much of
western, central, and northern Mississippi. The greatest threats
from accumulating ice, sleet, and snow will be from early Monday
morning through Monday night, spreading from west to east through
the day. Extremely dangerous cold temperatures and wind chills
are also expected to impact the region with this Winter Storm and
continue into at least the middle of this week. Temperatures as
low as 5 to 15 degrees are likely at times, and wind chills as
low as the single digits above and single digits below Zero are
likely at times. Temperatures in some areas will not warm above
freezing for a few days. The coldest night is likely to be Monday
night into Tuesday morning. Residents and travelers in the
ArkLaMiss region should continue to monitor closely for updates
to this developing Winter Storm event.
(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Monday through Saturday
An intrusion of arctic air and ongoing winter storm will continue
Monday into Tuesday morning. See above text for more information.
(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/2.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.
MSZ058-066-073-074-151145-
Clarke-Jones-Lamar-Forrest-
544 AM CST Sun Feb 14 2021
This hazardous weather outlook is for portions of east central
Mississippi, and southeast Mississippi.
.DAY ONE...Today and Tonight
ICE ACCUMULATION
THREAT...Elevated
TIMING...Tonight
DANGEROUS COLD
THREAT...Significant
TIMING...Tonight
As Arctic air pushes into the region over the next few days, the
threat of significant impacts from dangerous cold and winter
weather will increase. A Winter Storm will bring significant
accumulations of ice, sleet, and snow to much of the area,
especially northeast Louisiana, southeast Arkansas, and much of
western, central, and northern Mississippi. The greatest threats
from accumulating ice, sleet, and snow will be from early Monday
morning through Monday night, spreading from west to east through
the day. Extremely dangerous cold temperatures and wind chills
are also expected to impact the region with this Winter Storm and
continue into at least the middle of this week. Temperatures as
low as 5 to 15 degrees are likely at times, and wind chills as
low as the single digits above and single digits below Zero are
likely at times. Temperatures in some areas will not warm above
freezing for a few days. The coldest night is likely to be Monday
night into Tuesday morning. Residents and travelers in the
ArkLaMiss region should continue to monitor closely for updates
to this developing Winter Storm event.
(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Monday through Saturday
An intrusion of arctic air and ongoing winter storm will continue
Monday into Tuesday morning. See above text for more information.
(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/2.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.
1
&&
...HAZARD LEGEND...
*ICE ACCUMULATION*
Extreme...Roads impassable and widespread power outages likely.
Significant...Dangerous travel conditions and numerous power
outages possible.
Elevated...Difficult travel conditions and sporadic power outages
possible.
Limited...Light icing of bridges and overpasses.
*HARD FREEZE*
Extreme...Lows below 10 degrees and highs below 32 degrees
likely.
Significant...Lows below 15 degrees and highs below 32 degrees
likely.
Elevated...Lows below 20 degrees and highs near or below 32
likely.
Limited...Lows below 20 degrees and highs near or below 32
degrees possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR WINTER WEATHER ISSUES...
Current Winter Weather...
https://www.weather.gov/jan/safe_Winter
Day 1 through 3 Winter Threats...
https://www.wpc.ncep.noaa.gov/wwd/winter_wx.shtml
Winter Impact Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpfhsd.html